Alert archive / North Dakota / Special Weather Statements in 2025
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 5, 2025, 11:30 PM CDT for Mountrail County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2025, 11:30 PM CDT (04:30 UTC)
- Expired
- Aug 6, 2025, 12:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Hail
- 0.88 in
- Wind
- 50
County Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 94 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.2
The text
As transmitted.
344
WWUS83 KBIS 060430
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1130 PM CDT Tue Aug 5 2025
NDZ010-060500-
Mountrail ND-
1130 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MOUNTRAIL COUNTY
THROUGH MIDNIGHT CDT...
At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belden, or 10 miles southeast of Stanley, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Belden and Tagus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4835 10192 4805 10192 4806 10237 4824 10242
TIME...MOT...LOC 0430Z 258DEG 11KT 4817 10230
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
ANGLINWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 5, 11:12 PM CDT, 18 minutes earlier. Its key messages:
- Isolated to scattered severe thunderstorms are possible through this evening.
- Severe weather is possible again on Thursday, possibly lingering into eastern portions of the area into Friday.
- Quieter and seasonably cool weather expected for the upcoming weekend.
Area forecast discussion, Aug 5, 11:12 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1112 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are possible through this evening. - Severe weather is possible again on Thursday, possibly lingering into eastern portions of the area into Friday. - Quieter and seasonably cool weather expected for the upcoming weekend. && .UPDATE... Issued at 1112 PM CDT Tue Aug 5 2025 A few storms continue to be found close to an upper level low in the northwest and north central. There is some modest instability in this area, although shear is lacking. Have adjusted PoPs to account for this activity over the next few hours. Low clouds have formed as clouds are clearing. There could be some patchy fog tonight given lingering high humidity and light winds. Added patchy fog mention in the forecast for central and eastern portions. UPDATE Issued at 858 PM CDT Tue Aug 5 2025 Severe weather threat has moved out of the CWA, thus have cancelled the remaining Tornado Watch. A few lingering showers and thunderstorms may be found through the evening in the east and the northwest. Of concern are high rainfall amounts in southeastern portions of the state. Here 2 to 6 inches of rain have fallen this afternoon and evening, with isolated reports of 7 inches. Have extended the Flash Flood Warning to cover the areas with higher rainfall totals from this evening. Have also issued a Flood Advisory for other areas with high rainfall amounts and some reports of minor flooding so far. This Flood Advisory will go through the night. UPDATE Issued at 805 PM CDT Tue Aug 5 2025 Upper level wave and associated low level jet has shifted eastward. Thus will cancel a bulk of the Tornado Watch, although areas with current thunderstorm activity will still remain in the watch. Heavy rainfall may still bring a flooding threat through the evening. UPDATE Issued at 710 PM CDT Tue Aug 5 2025 Tornado Watch Continues until 10 PM CDT / 9 PM MDT in much of south central North Dakota. High CAPE and high shear will continue through the evening, with much of the shear coming in the lower levels due to a low level jet. With high dewpoints and low LCLs, a tornado is possible possible with supercells or rotation in QLCS lines of storms. Area with the highest tornado threat generally remains in the James River Valley through the evening. With high shear and CAPE hail up to two inches in diameter will be possible. Wind gusts could be up to 70 mph with high 0 to 3 km shear, although DCAPE is somewhat lacking. All thunderstorms could produce heavy rainfall as Pwats are over 1.5 inches in most areas, and storm motion is somewhat slow. Anyone within the Tornado Watch should stay weather aware this evening. && .DISCUSSION... Issued at 221 PM CDT Tue Aug 5 2025 Showers continue over parts of northwestern and north central North Dakota, while scattered sub-severe (though strong at times) thunderstorms continue to develop in south central ND. The big question remains as to what exactly will happen this afternoon. The RAP suggests plenty of instability at around 2000 to 3000 J/kg of MUCAPE near the ND/SD border with little CIN by mid- afternoon. However, with convection that passed through this morning, and continues at this time, stratus still covers much of the forecast area. So there definitely remains some question as to how much the environment can recover this afternoon, and just how widespread the severe weather threat will be. Based on current satellite imagery and forecast models, there seem to be two areas most likely to see more organized thunderstorm development today. The first is in northwestern ND, where skies have mostly cleared and isolated strong to severe thunderstorms are possible. The second, and probably the most favorable area for severe weather, is the south central, especially along and south of I94. The south central is where both skies have begun to clear and elevated mixed layer dewpoints at around 65 degrees are present. That said, definitely can't rule out development in the southwest either, or a few storms north of I94 becoming severe. Should additional organized thunderstorms develop this afternoon in the south central, adequate shear is progged with around 30 to 40 kts of 0 to 6 km bulk shear. Overall storm mode is favored to be more clustered, though a few discrete cells may develop during the afternoon. Combined with more than adequate shear and the potential for a few discrete cells, along with aforementioned 2000 to 3000 J/kg of MUCAPE, golf ball size hail, winds up to 70 mph, and a tornado or two remain the biggest threats. Once any thunderstorms clear out late this afternoon or evening, expect mostly dry conditions for the remainder of the night through Wednesday. There are low chances for shower and thunderstorm development in southwestern ND Wednesday evening, but severe weather seems unlikely at this time. Beyond Wednesday, severe thunderstorm potential returns both Thursday and Friday. On Thursday, elevated instability and increasing shear are progged in some model output. This could result in scattered severe thunderstorm development anywhere in the CWA. Models then agree that upper low pressure moves from west to east across south central Canada to end the week. A stronger trough off this low could produce additional severe weather on Friday, especially in southeastern parts of the forecast area. A gradual warming trend is expected through Thursday with highs forecast to reach the low 80s to low 90s. A cooldown is then favored to finish out the week with highs in the 70s possibly returning for much of the state. Lows will also return to the 50s for much of the area. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 710 PM CDT Tue Aug 5 2025 Showers and thunderstorms will be possible through this evening across eastern TAF sites, with some isolated coverage elsewhere. MVFR to perhaps brief IFR conditions are possible with any thunderstorms. Strong winds and hail are also possible with strong to severe thunderstorms. Showers and thunderstorms then diminish late this evening into the early overnight hours. Some MVFR cloud cover could linger across central and eastern sites tonight, with VFR cloud cover moving from west to east later tonight through Wednesday morning. The remainder of Wednesday looks to see VFR conditions with some westerly winds, perhaps breezy at times. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Anglin DISCUSSION...Telken AVIATION...Anglin
Hazardous weather outlook, Aug 5, 10:51 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1051 PM CDT Tue Aug 5 2025 NDZ001>003-009>011-017>021-034-042-045-070400- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Morton-Grant-Sioux- 1051 PM CDT Tue Aug 5 2025 /951 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms are possible tonight. The primary threats are quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and again Thursday. NDZ031>033-040-041-043-044-070400- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 951 PM MDT Tue Aug 5 2025 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible tonight. The threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-070400- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1051 PM CDT Tue Aug 5 2025 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms are possible tonight. The primary threats are quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, Thursday, and Friday.
In the hours before
Local storm report, Aug 5, 10:16 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1016 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Rain 5 NNE Porcupine 46.29N 101.04W
08/05/2025 M3.50 Inch Morton ND Public
Report relayed via broadcast media.
&&
JGALocal storm report, Aug 5, 10:18 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1018 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Rain Gackle 46.63N 99.14W
08/05/2025 M1.50 Inch Logan ND Emergency Mngr
24 hour rain total. Relayed via emergency
manager.
&&
JGALocal storm report, Aug 5, 10:19 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1019 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Rain Lehr 46.28N 99.35W
08/05/2025 E4.00 Inch McIntosh ND Emergency Mngr
24 hour rain total. Relayed via emergency
manager.
&&
JGASpecial weather statement, Aug 5, 10:34 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1034 PM CDT Tue Aug 5 2025
NDZ002-060415-
Burke ND-
1034 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BURKE COUNTY THROUGH
1115 PM CDT...
At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lignite, or 31 miles east of Crosby, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lignite, Portal, Flaxton, and Northgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10202 4873 10257 4886 10275 4900 10257
TIME...MOT...LOC 0333Z 228DEG 32KT 4886 10260
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ADAMSpecial weather statement, Aug 5, 11:14 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1114 PM CDT Tue Aug 5 2025
NDZ002-003-011-060445-
Ward ND-Renville ND-Burke ND-
1114 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WARD...NORTHWESTERN
RENVILLE AND NORTHEASTERN BURKE COUNTIES THROUGH 1145 PM CDT...
At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bowbells, or 36 miles north of Stanley, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bowbells, Sherwood, Flaxton, Niobe, Coteau, and Northgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10149 4895 10150 4870 10212 4865 10231
4899 10256 4900 10251
TIME...MOT...LOC 0414Z 239DEG 49KT 4883 10223
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ANGLINSpecial weather statement, Aug 5, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1130 PM CDT Tue Aug 5 2025
NDZ010-060500-
Mountrail ND-
1130 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MOUNTRAIL COUNTY
THROUGH MIDNIGHT CDT...
At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belden, or 10 miles southeast of Stanley, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Belden and Tagus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4835 10192 4805 10192 4806 10237 4824 10242
TIME...MOT...LOC 0430Z 258DEG 11KT 4817 10230
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ANGLINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:28 PM CDT | Special Weather Statement | BIS | Williams | 32 min |
| Aug 5, 8:11 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure, Logan, McIntosh | 36 hr |
| Aug 5, 10:34 PM CDT | Special Weather Statement | BIS | Burke | 41 min |
| Aug 5, 11:14 PM CDT | Special Weather Statement | BIS | Renville | 31 min |
Nearby
Special Weather Statements in North Dakota, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.